Successful Ablatee Question

Ten months after my ablation my doctor has started reducing my medication.

First to get the chop was bisoprolol which went down 50% to 1.25mg (down from 5mg before ablation)

I've still not had any AF but I seem to be getting more PAC's since the reduction. I'm wondering if it's my paranoia about the safety net the drugs give or if they are more frequent.

Not debilitating, but I do notice each one or set.

I note that back in Blighty people seem to be taken off the drugs immediately while I have been left on for almost a year.

What are other people's expectation and experience with PAC's post ablation.

For clarity I still consider my ablation to have been successful. Improvement to quality of life is a miracle.

Last edited by

10 Replies

oldestnewest
  • You are right in that you do seem to have been kept on drugs a lot longer than in UK No it is not your imagination. I was encouraged to stop mine a lot earlier but was a complete coward and hung on like grim death to my comfort blanket.

    Ectopics are a fact of life I'm afraid and could well be with you all the time or at least from time to time. I'm 7 years down the line and often have runs of several weeks of them and then all quiet for a while. You do get used to them and they are not dangerous so enjoy not having AF.

  • I am right there with you, Japaholic! I am still on once/ daily long acting propafenone. I cut the dose in half in October and had a lot of ectopics and panicked a bit and just stayed at the half dose. I've been traveling so much this spring I just thought it prudent to hold on until I was back home, my EP was fine the that plan. He originally had told me I can get off of the meds whenever I chose, that it was totally my call.. So now that I am back home, I skipped the first dose yesterday and that brought some ectopics, which kind of freaked me out. But I can't stay on it forever and I'm going to steadily and slowly decrease this time and see what happens. I feel so well, I have so much energy, and I am healthy by every other measure, so like you, I consider my ablation to be a great success. Good luck!!!

  • Good to hear from you from time to time Japaholic. We follow your progress with great interest! So pleased that things have gone well.

    I started taking flecainide after my first ablation, which was for tachycardia and just really dipping a toe in the water. The water was found to be deeper than had been suspected and it was the first time I had heard the term atrial fibrillation mentioned. I wasn't taking any medication before, apart from atenolol and lisinopril for blood pressure control. After 3 months I had to reduce from 100mgs flecainide twice a day to 50mgs x 2 and four days later I had a bout of AF and was advised to go back to 100mgs x 2. I had no AF for almost a year and then a year of occasional short sessions. Then I had one which lasted 16 hours. I just asked a locum GP how much flecainide I could take on top of the daily 200mgs if I had AF and the flood gates opened. I was referred to a cardiologist, who referred me to an EP (good move) but increased the flecainide to 150mgs x 2 and instructed me to take warfarin. I was 67 and all at once felt I had been moved into my eighties.

    Thus (hadn't realised this was going to turn into a life story) I moved (eventually) to a second ablation. After this (to continue answering your question, Japaholic) I reduced flecainide at once to 100mgs x2 per day and 50mgs x2 per day after 6 weeks. At four months post ablation I stopped flecainide completely, except as a pill in the pocket. I took about 350mgs in total over the next year as very occasionally I still got AF.

    By the time I had a third ablation (last December) I was taking rivaroxaban, atenolol as before and losartan. I only take flecainide if I need it, which occasionally I still do. I see my EP for my first post ablation check in July. I'm no longer feeling I'm in my eighties and the ablations have made a huge difference to my life.

    Sorry this has ended up being so long.

  • I have been in SR since my 4th ablation Feb 2015 but still on all meds (and I am in UK) EP wont consider any changes until Feb 2017. I specifically asked about Bisoprolol which affects me greatly but no luck.

  • I'm really surprised by this. I had my ablation on 29th March and came off Bisoprolol completely at the end of April.

    I do appreciate the safety blanket aspect of the medication but why take a beta blocker if you are in NSR and at a normal rate? My resting heart rate has increased very slightly to around 70 since I stopped but most of the nasty druggy side effects have gone ! Still on anti- coagulation of course..... 😞.

    I still worry that the dreaded AF might return and I still have a stash of bisoprolol !

    Ruth

  • I have the impression that the body needs time to adjust to a decrease in Biso, so stay with this level for a while, and hopefully some of these symptoms will quietly decrease or even disappear, before trying to go lower.

  • I came off bisoprolol on the day after my ablation so only on anticoagulant. I had lots of arrhythmias after the ablation and took about 5 months to gradually disappear. That was nov 2013 and all great since then.

  • Thanks for your replys people, it's always reassuring to hear other people's experiences are similar to ones own. That's why this group is so precious.

  • I have had a hybrid ablation, first part in October and second (catheter ablation) just before Christmas. I am still on all my medication including flecanide. I am due to see the EP in July and am not sure what happens next. The consultant who did the first ablation does not want to see me again until May 2017, He says it is down to the EP to change/stop my medication.

    At the moment I am feeling fine and am getting a bit worried about stopping Flecanide. Before it was decided to give me a hybrid ablation rather than just the catheter ablation I was going to remain on all my medication for six months. Not sure why there is such a difference between EP's

  • Last night I felt a weird sensation in my chest, didn't feel like AF but I got out of bed and grabbed my alive cor, and sure enough it registered AF. Only lasted 10 minutes and went again.

    But printed off the ecg, went to see my cardiologist this morning and showed him. It was only last Friday he reduced my biso.

    To my surprise he said immediately that it wasn't AF but a run of pac beats, every other or every third beat and he sat me down and explained the different anatomy of an AF patter and a pac pattern. T and p waves were present, so......

    No AF but freaky none the less, biso back up to 2.5

    Ho hum, went a bought a bra for my wife to celebrate.

You may also like...